Neuropathy Caused by Chemotherapy - Genesis HealthCare System - Zanesville, Ohio

Health Library

  • Neuropathy Caused by Chemotherapy

Neuropathy Caused by Chemotherapy

Neuropathy (say "nurr-AW-puh-thee") from damaged nerves is a side effect of some chemotherapy medicines. It also may be called peripheral neuropathy.

People who are having chemotherapy may notice pain and loss of feeling in their fingers and toes. As the neuropathy gets worse, it moves into their hands and feet and up into their arms and legs.

Neuropathy may cause tingling, burning, numbness, or weakness in the hands or feet. Or it may feel like a sharp stabbing pain. It can cause problems with balance and difficulty walking. It may make the person more or less sensitive to heat and cold.

While getting chemotherapy, a person who has symptoms of neuropathy should tell his or her doctor right away. Sometimes the dosage of medicines used in chemotherapy can be lowered, or different medicines can be used. This may avoid further nerve damage.

After chemotherapy, symptoms of neuropathy often go away with time. It may take as much as a year or more. But some of the nerve damage may be permanent.

Decision Points

Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.

You'll find Decision Points to help you answer questions about:

Interactive Tools

Get started learning more about your health!

Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups and pregnancy.

Symptom Checker

Feeling under the weather?

Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.

Symptom Checker